Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 26, NWS Riverton, WY

December 31, 2008Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 31, 2008, 3:18 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Dec 31, 2008, 8:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2008, 3:18 AM MST (10:18 UTC)
In effect from
Dec 31, 2008, 8:00 AM MST
Expired
Dec 31, 2008, 8:00 PM MST
In force
12 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 311018
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
318 AM MST WED DEC 31 2008

...VERY STRONG WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS TODAY...

.VERY STRONG WINDS NEAR MOUNTAIN TOP LEVEL ARE EXPECTED TO LOWER
INTO THE FOOTHILLS TODAY RESULTING IN VERY STRONG AND DAMAGING WINDS
ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS.

WYZ002-311900-
/O.UPG.KRIW.HW.A.0018.081231T1500Z-090101T0300Z/
/O.NEW.KRIW.HW.W.0026.081231T1500Z-090101T0300Z/
ABSAROKA MOUNTAINS-
318 AM MST WED DEC 31 2008

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST WINDS WILL INCREASE RAPIDLY ALONG THE EAST SLOPE OF THE ABSAROKA
MOUNTAINS THIS MORNING AND CONTINUE THROUGH EARLY THIS EVENING.
WEST WINDS WILL INCREASE TO 45 TO 55 MPH WITH GUSTS OF 80 TO 90 MPH.
THE MOST SUSCEPTIBLE AREA FOR THE HIGHEST WINDS WILL BE ALONG THE
CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. PERSONS PLANNING TRAVEL
INTO THE ABSAROKA MOUNTAINS TODAY SHOULD CHECK THE LATEST FORECAST
AND ROAD CONDITIONS BEFORE VENTURING OUT.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
1 follow-up statement
000 
WWUS75 KRIW 311838
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1138 AM MST WED DEC 31 2008

...VERY STRONG WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS
THIS AFTERNOON...

.VERY STRONG WINDS NEAR MOUNTAIN TOP LEVEL ARE LOWERING INTO THE
FOOTHILLS...RESULTING IN VERY STRONG AND POTENTIALLY DAMAGING
WINDS ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS.

WYZ002-010300-
/O.CON.KRIW.HW.W.0026.000000T0000Z-090101T0300Z/
ABSAROKA MOUNTAINS-
1138 AM MST WED DEC 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

WEST WINDS HAVE INCREASED RAPIDLY ALONG THE EAST SLOPE OF
THE ABSAROKA MOUNTAINS TODAY AND WILL CONTINUE THROUGH EARLY THIS
EVENING. WEST WINDS OF 45 TO 55 MPH WITH GUSTS OF 80 TO 90 MPH ARE POSSIBLE.
THE MOST LIKELY AREA FOR THE HIGHEST WINDS WILL BE ALONG THE CHIEF
JOSEPH HIGHWAY NORTHWEST OF CODY. SUSTAINED WINDS OF 58 MPH WERE
REPORTED AT 11 AM AT DEAD INDIAN PASS ON THE CHIEF JOSEPH
HIGHWAY. PERSONS PLANNING TRAVEL INTO THE ABSAROKA MOUNTAINS TODAY
SHOULD CHECK THE LATEST FORECAST AND ROAD CONDITIONS BEFORE
VENTURING OUT.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 31, 2:57 AM MST, 21 minutes earlier.

Area forecast discussion, Dec 31, 2:57 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MST WED DEC 31 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

ACTIVE PATTERN SHAPING UP WITH NEXT SYSTEM APPROACHING THE PAC
NORTHWEST WITH NOSE OF STRONG JET (150KT+) HEADING INTO THE NORTHERN
INTERMOUNTAIN WEST THIS MORNING.  FIRST CONCERN WITH THIS WILL BE
THE WINDS WHERE THE RFQ OF JET WILL APPROACH TODAY...ESPECIALLY OVER
THE ABSAROKAS.  NAM AND WRF SHOWING 50-60KT WINDS AT H7 OR MOUNTAIN
TOP ALONG THE EAST SLOPES OF THE ABSAROKAS FROM 15Z THROUGH
03Z...AND EVEN LINGERING A BIT PAST.  EXPECT TO SEE SUSTAINED WINDS
AT SUMMITS AND PASSES OF 50 TO 60 MPH WITH GUST TO 90 MPH.  WILL
UPGRADE WATCH TO WARNING AT ISSUANCE FROM 8 AM THROUGH 8 PM THIS
EVENING.  MODEL SOUNDINGS DO SHOW A STABLE LAYER...AN
INVERSION...BUT LIES AROUND H75 AND IS BELOW MOUNTAIN TOP...SO DONT
EXPECT ANY MOUNTAIN WAVE ACTIVITY ALONG THE CODY FOOTHILLS INCLUDING
CLARK.  THATS NOT TO SAY THESE LOCATIONS WONT BE WINDY TODAY.  MOST
OTHER AREAS IN THE WEST AND CENTRAL TO BE QUITE WINDY AS WELL.  EVEN
EXPECT THE WIND RIVER BASIN AND BIG HORN BASIN TO MIX SOME TODAY.

SECOND CONCERN WILL BE THE HEAVY SNOW POTENTIAL FOR THE WEST
BEGINNING THIS AFTERNOON IN THE NORTHWEST.  ISENTROPIC LIFT
INCREASES TODAY...ESPECIALLY IN THE NORTHWEST WITH LIGHT SNOW
DEVELOPING.  THE SNOW WILL INCREASE IN INTENSITY THIS EVENING AS
MOISTURE INCREASES AND CONDENSATION PRESSURE DEFICITS BECOME
SATURATED.  WILL ALSO HAVE RRQ JET DYNAMICS OVERNIGHT AS THE
SHORTWAVE PASSES TO THE NORTH.  THE SNOW SPREADS SOUTH INTO THE
REMAINING AREA OF THE WEST OVERNIGHT BECOMING WIDESPREAD BY
MORNING AS WELL.  FIRST SHORTWAVE PASSES TONIGHT...THOUGH THERE WONT
BE MUCH...IF ANY BREAK IN THE SNOW...AS ISENTROPIC LIFT
RETURNS...STRONGER THAN TONIGHT.  THIS CONTINUES THURSDAY AND
THURSDAY NIGHT.  THEN AS THE TROUGH APPROACHES...THE ISENTROPIC LIFT
GIVES WAY TO BAROCLINIC LEAF DYNAMICS.  THE TROUGH MOVES THROUGH
FRIDAY NIGHT WITH ASSOCIATED COLD FRONT AHEAD OF IT.  THE
PRECIPITATION WILL RAPIDLY TAPER BEHIND THE TROUGH.  WILL LIKELY SEE
DECENT SNOWFALL RATES OF 1/2 TO 1 INCH PER HOUR IN THE FAR WEST
THROUGH THIS PERIOD...AND POSSIBLY IN THE REMAINDER OF THE WEST.
WILL START OFF THE FAR WEST WITH WINTER STORM WATCHES...STARTING THE
NORTHWEST...YNP...TETONS AND JACKSON HOLE AT 6 PM THIS EVENING AND
THE SALT/WYOMING RANGES...STAR VALLEY AND BONDURANT AT 6 AM
THURSDAY.  WIND RETURNS DURING THIS PERIOD AS WELL SO COULD BE
NEEDING SOME HIGHLIGHTS FOR THE ABSAROKAS AND POSSIBLY
DUBOIS...NATRONA AND SOUTHEAST FREMONT COUNTIES.  COLD FRONT MOVES
THROUGH FRIDAY SPREADING THE SNOW EAST OF THE DIVIDE.  NOT LOOKING
IMPRESSIVE AT THIS POINT...BUT WILL CONTINUE TO MONITOR THIS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

CYCLONIC FLOW ASSOCIATED WITH UPPER LOW TO OUR NORTH WILL PERSIST
THROUGH MUCH OF SATURDAY WITH COLDER AIR FILTERING SOUTH THROUGH THE
STATE. BEST SNOW CHANCES WILL REMAIN ACROSS THE NORTHERN MOUNTAINS
AND WILL DIMINISH FROM WEST TO EAST DURING THE DAY. ENOUGH COLD AIR
ASSOCIATED WITH THERMAL TROUGH TO KEEP MOSTLY CLOUDY SKIES ACROSS
THE NORTH. IMPROVING CONDITIONS FOR SATURDAY NIGHT AS FLOW
TRANSITIONS TO A SPLIT FLOW PATTERN. THIS LEAVES WYOMING BETWEEN
SYSTEMS SATURDAY NIGHT AND SUNDAY. SATURDAY NIGHT WILL BE THE
COLDEST MORNING OF THE EXTENDED PERIOD WITH CLEARING SKIES ALLOWING
FOR BEST RADIATIONAL COOLING. STILL COLD FOR SUNDAY EVEN WITH
SUNSHINE MORE PREVALENT...BUT SUNDAY SHOULD BE THE LEAST ACTIVE DAY
ACROSS WESTERN AND CENTRAL WYOMING. UPPER LOW TRACKS THROUGH THE
SOUTHERN PRAIRIE PROVINCES AND INTO THE GREAT LAKES SUNDAY AS
SOUTHWEST LOW IS DRIVEN DEEP INTO THE DESERT SOUTHWEST BY 120KT JET.
UPSTREAM KICKER REACHES THE BRITISH COLUMBIA COAST BY 12Z/MONDAY.
WARM AIR ADVECTION PRECIPITATION IN ADVANCE OF THIS SYSTEM WILL
REACH WESTERN WYOMING MONDAY AFTERNOON AND WITH IT A RETURN OF
MOUNTAIN SNOW. WARM AIR ADVECTION WILL HELP TO BOOST TEMPERATURES
SIGNIFICANTLY EAST OF THE DIVIDE ON MONDAY AND TUESDAY. OTHER FACTOR
AIDING WARMUP WILL BE FORMATION OF LEE TROUGH ACROSS EASTERN
WYOMING. THIS WILL BRING THE RETURN OF GUSTY SOUTHWEST WIND IN THE
WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...PARTICULARLY ON MONDAY.
FLOW VEERS MORE TO THE NORTHWEST ON TUESDAY IN RESPONSE TO BUILDING
RIDGE OFF THE WESTERN U.S. COAST. SHOULD STILL BE ENOUGH MOISTURE IN
THIS FLOW TO GENERATE SNOW IN THE WEST. HOWEVER...RIDGE AXIS MOVES
FAR ENOUGH INLAND TO PROVIDE MORE INFLUENCE FROM ANTICYCLONIC FLOW
AND HAVE DECREASED SNOW CHANCES FROM MONDAY TO TUESDAY. FLOW
TRANSITIONS BACK TO A MORE WESTERLY FLOW ON WEDNESDAY AS RIDGE
FOLDS. HAVE ADDED CLIMATOLOGICAL CHANCE OF PRECIPITATION TO
WEDNESDAY ACCORDINGLY.

&&

.AVIATION...

MOISTURE WILL CONTINUE TO INCREASE IN ZONAL WESTERLY FLOW
PRODUCING INCREASED SNOWFALL IN THE WESTERN MOUNTAINS WITH SPREADING
MVFR AND IFR CEILINGS AND VISIBILITIES PRODUCING MOUNTAIN
OBSCURATIONS.  CONDITIONS OVER THE MAJOR WESTERN VALLEYS ARE EXPECTED
TO REMAIN VFR TO MVFR THROUGH THE AFTERNOON THEN DETERIORATE THROUGH
THE NIGHT.  EAST OF THE CONTINENTAL DIVIDE MID AND HIGH CLOUDS WILL
INCREASE WITH STRONG WINDS DEVELOPING IN AN NEAR THE MOUNTAINS AND
THROUGH THE WIND CORRIDOR FROM KRKS THROUGH KCPR.  STRONG WIND
GRADIENTS WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR.

&&

.FIRE WEATHER...

ZONAL FLOW ALOFT WILL BRING STRONG WINDS TO MANY LOCATIONS ACROSS
THE AREA THROUGH THE END OF THE WEEK.  WINDS TODAY IN THE ABSAROKAS
COULD GUST AS HIGH AS 90 MPH.  LIGHT SNOW WILL DEVELOP IN THE WEST
TODAY AND CONTINUE HEAVY AT TIMES THROUGH FRIDAY EVENING.  THE SNOW
WILL SHIFT EAST OF THE DIVIDE TONIGHT AND ESPECIALLY FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ002.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON FOR WYZ023>025.

WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON
FOR WYZ001-012-013.

&&

SHORT TERM...TWB
LONG TERM...CNJ
AVIATION...C.BAKER
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 30, 3:25 PM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MST TUE DEC 30 2008

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
325 PM MST TUE DEC 30 2008

...HIGH WIND WATCH FOR THE ABSAROKA MOUNTAINS WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND POTENTIALLY DAMAGING WEST WINDS ARE POSSIBLE IN THE
ABSAROKA MOUNTAINS ON WEDNESDAY. WEST WINDS ARE EXPECTED TO INCREASE
RAPIDLY WEDNESDAY MORNING AND MAY REACH SPEEDS OF 45 TO 55 MPH WITH
GUSTS AS HIGH AS 80 TO 90 MPH. THESE WINDS WILL IMPACT TRAVEL ALONG
THE CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. CONSIDERABLE BLOWING AND
DRIFTING SNOW MAY ALSO DEVELOP ALONG HIGHWAY 296...THE CHIEF JOSEPH
SCENIC HIGHWAY.

THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL
FOR SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST
VALLEYS WEDNESDAY NIGHT AND THURSDAY. SNOWFALL AMOUNTS OF 5 TO 10
INCHES ARE POSSIBLE IN THE WESTERN MOUNTAINS WITH 3 TO 5 INCHES
ACROSS THE WESTERN VALLEYS. THIS NEXT SYSTEM ALSO MAY BRING STRONG
ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER BY WEDNESDAY
AFTERNOON.

YET ANOTHER STORM SYSTEM WILL IMPACT THE WEST FRIDAY WITH ANOTHER
ROUND OF MODERATE TO POTENTIALLY HEAVY SNOW. THIS SYSTEM HAS THE
POTENTIAL TO BE EVEN STRONGER THAN THE MIDWEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.